zbMATH — the first resource for mathematics

Asymptotic expansions for the incomplete gamma function in the transition regions. (English) Zbl 1412.33006
The authors give a historical overview of the various types of asymptotic expansions existing in the literature for the incomplete gamma function \(\Gamma(a,z)\) for large \(a\) and \(z\). The principal new result of this paper is the asymptotic expansion for the normalised incomplete gamma function \(Q(a,a+\tau a^{1/2})\) for large \(a\) and bounded \(\tau\), where \(Q(a,z)=\Gamma(a,z)/\Gamma(a)\). The statement of this result is given in Theorem 1.1. This is basically a re-organised version of Temme’s well-known expansion for \(Q(a,z)\) for large \(a\), which covered the transition region but which has the disadvantage of possessing coefficients that present a removable singularity at \(\tau=0\). The authors’ expansion has coefficients \(C_n(\tau)\) that are polynomials in \(\tau\) and so do not possess this awkward inconvenience.
An expansion for the solution \(x=x(a,q)\) of the inverse problem \(Q(a,x)=q\), with \(0<q<1\), is derived also involving polynomial coefficients \(d_n(\tau_0)\), where \(\tau_0\) is the unique real root of \(q=\frac{1}{2} \text{erfc} (\tau_0/\surd 2)\). Finally, an asymptotic expansion as \(a\to -\infty\) for the unique negative zero \(x_-(a)\) of the regularised incomplete gamma function \(\gamma^*(a,x)\) is given, extending previous known asymptotic approximations. This last expansion also involves the polynomial coefficients \(d_n\) of imaginary argument.

33B20 Incomplete beta and gamma functions (error functions, probability integral, Fresnel integrals)
41A60 Asymptotic approximations, asymptotic expansions (steepest descent, etc.)
Algorithm 955; DLMF
Full Text: DOI
[1] Brassesco, Stella; M\'endez, Miguel A., The asymptotic expansion for \(n!\) and the Lagrange inversion formula, Ramanujan J., 24, 2, 219-234, (2011) · Zbl 1209.33002
[2] Dingle, R. B., Asymptotic expansions: their derivation and interpretation, xv+521 pp., (1973), Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York · Zbl 0279.41030
[3] Dunster, T. M., Asymptotics of the generalized exponential integral, and error bounds in the uniform asymptotic smoothing of its Stokes discontinuities, Proc. Roy. Soc. London Ser. A, 452, 1949, 1351-1367, (1996) · Zbl 0866.41025
[4] Dunster, T. M.; Paris, R. B.; Cang, S., On the high-order coefficients in the uniform asymptotic expansion for the incomplete gamma function, Methods Appl. Anal., 5, 3, 223-247, (1998) · Zbl 0921.33001
[5] Gautschi, Walter, Exponential integral \(∫_{1}{}^{∞}e ^{-xt}t^{-n}dt\) for large values of \(n\), J. Res. Nat. Bur. Standards, 62, 123-125, (1959) · Zbl 0118.32604
[6] Giles, Michael B., Algorithm 955: approximation of the inverse Poisson cumulative distribution function, ACM Trans. Math. Software, 42, 1, Art. 7, 22 pp. pp., (2016) · Zbl 1347.65019
[7] Ferreira, Chelo; L\'opez, Jos\'e L.; P\'erez Sinus\'\i a, Ester, Incomplete gamma functions for large values of their variables, Adv. in Appl. Math., 34, 3, 467-485, (2005) · Zbl 1076.33001
[8] Fettis, Henry E., An asymptotic expansion for the upper percentage points of the \(χ^{2}\)-distribution, Math. Comp., 33, 147, 1059-1064, (1979) · Zbl 0416.33002
[9] \bibJKB94book author=Johnson, Norman L., author=Kotz, Samuel, author=Balakrishnan, N., title=Continuous univariate distributions. Vol. 1, edition=2, series=Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, pages=xxii+756, publisher=John Wiley & Sons, Inc., New York, date=1994, note=A Wiley-Interscience Publication, isbn=0-471-58495-9, review=\MR1299979,
[10] K\"olbig, K. S., On the zeros of the incomplete gamma function, Math. Comp., 26, 751-755, (1972) · Zbl 0271.65014
[11] Lukas, Mark A., Performance criteria and discrimination of extreme undersmoothing in nonparametric regression, J. Statist. Plann. Inference, 153, 56-74, (2014) · Zbl 1365.62141
[12] Mahler1930 K. Mahler, \`‘Uber die Nullstellen der unvollst\'’andigen Gammafunktionen, Rend. del Circ. Matem. Palermo <span class=”textbf”>5</span>4 (1930), 1–41.
[13] Mitschi, Claude; Sauzin, David, Divergent series, summability and resurgence. I, Lecture Notes in Mathematics 2153, xxi+298 pp., (2016), Springer, [Cham] · Zbl 1355.34003
[14] Navarra2010 A. Navarra, C. M. Pinotti, V. Ravelomanana, F. Betti Sorbelli, and R. Ciotti, Cooperative training for high density sensor and actor networks, J. Sel. Areas Commun. <span class=”textbf”>2</span>8 (2010), no. 5, 753–763.
[15] Nemes, Gerg\H o., An explicit formula for the coefficients in Laplace’s method, Constr. Approx., 38, 3, 471-487, (2013) · Zbl 1292.41012
[16] Nemes, Gerg\H o., The resurgence properties of the incomplete gamma function II, Stud. Appl. Math., 135, 1, 86-116, (2015) · Zbl 1326.33004
[17] Nemes, Gerg\H o., The resurgence properties of the incomplete gamma function, I, Anal. Appl. (Singap.), 14, 5, 631-677, (2016) · Zbl 1347.41041
[18] NIST:DLMF \emph NIST Digital Library of Mathematical Functions. \href http://dlmf.nist.gov/http://dlmf.nist.gov/, Release 1.0.19 of 2018-06-22. F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller, and B. V. Saunders, eds.
[19] Olde Daalhuis, A. B., On the resurgence properties of the uniform asymptotic expansion of the incomplete gamma function, Methods Appl. Anal., 5, 4, 425-438, (1998) · Zbl 0928.34039
[20] Pagurova1956 V. I. Pagurova, An asymptotic formula for the incomplete gamma function, \emph U.S.S.R. Comput. Math. and Math. Phys. <span class=”textbf”>5</span> (1965), no. 1, pp. 162–166.
[21] Paillard2008 G. Paillard and V. Ravelomanana, Limit theorems for degree of coverage and lifetime in large sensor networks, IEEE INFOCOM 2008 - The 27th Conference on Computer Communications, Phoenix, Arizona, 2008, pp. 106–110.
[22] Palffy2017 P. Palffy-Muhoray, E. G. Virga, and X. Zheng, Onsager’s missing steps retraced, J. Phys.: Condens. Matter <span class=”textbf”>2</span>9 (2017), no. 47, Article 475102, 13 pp.
[23] Paris, R. B., Error bounds for the uniform asymptotic expansion of the incomplete gamma function, J. Comput. Appl. Math., 147, 1, 215-231, (2002) · Zbl 1013.65016
[24] Paris, R. B., A uniform asymptotic expansion for the incomplete gamma function, J. Comput. Appl. Math., 148, 2, 323-339, (2002) · Zbl 1013.33002
[25] Paris2018 R. B. Paris, A uniform asymptotic expansion for the incomplete gamma functions revisited, preprint, \href https://arxiv.org/abs/1611.00548arXiv:1611.00548
[26] Ravelomanana2004 V. Ravelomanana, Extremal properties of three-dimensional sensor networks with applications, IEEE Trans. Mobile Comput. <span class=”textbf”>3</span> (2004), no. 3, 246–257.
[27] Temme, N. M., The asymptotic expansion of the incomplete gamma functions, SIAM J. Math. Anal., 10, 4, 757-766, (1979) · Zbl 0412.33001
[28] Temme, N. M., The uniform asymptotic expansion of a class of integrals related to cumulative distribution functions, SIAM J. Math. Anal., 13, 2, 239-253, (1982) · Zbl 0489.41031
[29] Temme, N. M., Asymptotic inversion of incomplete gamma functions, Math. Comp., 58, 198, 755-764, (1992) · Zbl 0759.33001
[30] Temme, N. M., Computational aspects of incomplete gamma functions with large complex parameters. Approximation and computation, West Lafayette, IN, 1993, Internat. Ser. Numer. Math. 119, 551-562, (1994), Birkh\"auser Boston, Boston, MA · Zbl 0821.65006
[31] Temme, N. M., Uniform asymptotics for the incomplete gamma functions starting from negative values of the parameters, Methods Appl. Anal., 3, 3, 335-344, (1996) · Zbl 0863.33002
[32] Thompson, Ian, A note on the real zeros of the incomplete gamma function, Integral Transforms Spec. Funct., 23, 6, 445-453, (2012) · Zbl 1248.33007
[33] Trailovi\'c, Lidija; Pao, Lucy Y., Computing budget allocation for efficient ranking and selection of variances with application to target tracking algorithms, IEEE Trans. Automat. Control, 49, 1, 58-67, (2004) · Zbl 1365.93492
[34] Trefethen, Lloyd N.; Weideman, J. A. C., The exponentially convergent trapezoidal rule, SIAM Rev., 56, 3, 385-458, (2014) · Zbl 1307.65031
[35] Tricomi, F. G., Asymptotische Eigenschaften der unvollst\"andigen Gammafunktion, Math. Z., 53, 136-148, (1950) · Zbl 0038.22105
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.